Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 346, NWS Midland/Odessa, TX

October 8, 20094 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 8, 2009, 4:40 PM CDT for 4 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 8, 2009, 4:40 PM CDT (21:40 UTC)
Expired
Oct 8, 2009, 5:45 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 53 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2227 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
2.8
Supercell composite
15.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:09 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 8, 2:09 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT THU OCT 8 2009

.DISCUSSION...
WATER VAPOR IMAGERY/5H SHOWS SHARP MID/UPPER TROF AXIS MOVING THRU
AZ WITH RESPECTABLE HEIGHT FALLS IN ADVANCE. AS SAID TROF MOVES E
SFC LOW WILL MOVE INTO/NEAR WRN ROLLING PLAINS LATER THIS PM
WHERE A SEMBLANCE OF TRIPLE PT. WILL BE FOUND. MSTR GRADIENT IS
RATHER LOOSE BUT THERE WILL BE DRIER AIR (MAINLY 40 DWPNTS) ACRS
UPPER TRANS PECOS/SE NM THIS PM WITH U50S TO N60S ACRS FAR NE TO
M60S FAR S CWFA. AS 25H JET NEARS LATE THIS AFTERNOON UPPER
DIVERGENCE SPREADS E AND RATHER DEEP LIFT AS SEEN 85H-5H OMEGA
WILL INCREASE ALONG/INVOF SFC TROF FROM LOW ROLLING PLAINS INTO
LOWER TRANS PECOS WHERE STORM INITIATION IS MOST LIKELY. MSTR
WILL BE SLOW TO MOVE E ACRS LOWER TRANS PECOS SO TSTMS WILL BE
POSSIBLE INTO THE MID EVENING AND IN THE NE WITH THE FRONT MOVING
IN. KINEMATICS ARE ESPECIALLY FAVORABLE FOR SEVERE TSTMS WITH
0-6KM BULK SHEAR OF 70KTS. HAVE SEEN BETTER THERMODYNAMIC PROFILES
AS 7H-5H LR/S ARE GENERALLY NEAR 6.75 C/KM. STILL WITH SFC DWPNTS
INTO 60S THE SB CAPES MAY BE NEAR/OVER 1500 J/KG. AFTER 09Z COLD
FRONT (LOCATED IN TX ATTP) WILL BE MOVING INTO LOWER TRANS PECOS
AND MSTR WILL BE PUSHED E. DWPNTS ACRS PB/SE NM/UPPER TRANS PECOS
WILL BE LOW ENUF FOR LOW TEMPS TO FALL BACK INTO 50S AND PROBABLY
SOME 40S ACRS SE NM/UPPER TRANS PECOS. COOL TEMPS TO HOLD INTO FRI
PM/SAT AM WITH DRY AIR STILL IN PLACE PER COOL/DRY NW MID LEVEL
FLOW. AS NRN STREAM MID LEVEL LOW MOVES THRU THE NRN HIGH PLAINS
SAT PM A MUCH COLDER POLAR FRONT WILL BE ABLE TO MOVE S (RATHER
QUICKLY) PER STRONG AREA OF 85H-3H SUBSIDENCE IN WAKE OF LOW.
PRETTY GOOD AGREEMENT THAT BOUNDARY WILL BE JUST N OF CWFA BY
00Z/SUN. AS FRONT MOVES S EARLY SAT NGHT EXPECT NOTICEABLE
COOLING. UPSLOPE FLOW IN WAKE WILL AID IN DEVELOPMENT OF LOW
CLOUDS AND THEN EVEN FOG OR LIGHT DZ WITH WAA ABOVE SHALLOW FRONT.
NAM12 CONTINUES TO BE COOLEST AND LOWS IN THE 30S ARE CERTAINLY
POSSIBLE ACRS PARTS OF LEA CO. WILL OPT TO TREND LOW TEMPS DOWN
SEVERAL CATEGORIES ATTP...BUT STILL NOT AS COOL AS NAM12 (YET) SW
MID LEVEL FLOW WILL REMAIN IN PLACE SUNDAY PM. LOW CLOUDS WILL
ATTEMPT TO HOLD THRU MUCH OF THE DAY WITH UPSLOPE FLOW STILL ACRS
TRANS PECOS. THIS WILL MAKE SUNDAY/S HIGH TEMP FCST DIFFICULT AS
CLOUDS BREAKING OUT LATE IN THE DAY WOULD ALLOW FOR TEMPS TO INCREASE
ACRS TRANS PECOS. ANOTHER TROF WILL PASS THRU NRN HIGH PLAINS
ALLOWING FOR ANOTHER SURGE OF COLD AIR TO MOVE S. FRONT INTO PB BY
TUE MORNING. TEMP GREATLY DEPENDENT ON LOW CLOUDS...LOOKS COOLER
ESPECIALLY N-NE. WARMER WED/THUR AS STRENGTHENING SEMI-ZONAL MID
LEVEL FLOW DEVELOP SERVING TO AMPLIFY 85H THERMAL RIDGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              51  71  46  78  /  20  10  10  10
CARLSBAD NM                49  76  46  80  /  10  10  10  10
DRYDEN TX                  63  82  53  80  /  50  10  10  10
FORT STOCKTON TX           55  78  54  84  /  20  10  10  10
GUADALUPE PASS TX          47  76  50  79  /  10  10  10  10
HOBBS NM                   45  76  46  76  /  10  10  10  10
MARFA TX                   44  75  36  78  /  10  10  10  10
MIDLAND INTL AIRPORT TX    50  75  48  78  /  10  10  10  10
ODESSA TX                  50  74  52  78  /  10  10  10  10
WINK TX                    54  81  49  82  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Oct 8, 2:12 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT THU OCT 8 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 PM CDT THU OCT 8 2009 /112 PM MDT THU OCT 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS REMAIN POSSIBLE LATE THIS AFTERNOON AND
EVENING NEAR AND JUST EAST OF A GAIL TO BIG SPRING TO SANDERSON
LINE. SOME OF THESE STORMS WILL HAVE THE POTENTIAL OF BECOMING
SEVERE...WITH DAMAGING WINDS NEAR 60 MPH AND LARGE HAIL AS THE
MAIN THREATS. IN ADDITION...LOCALIZED FLASH FLOODING WILL BE
POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 8, 4:06 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT THU OCT 8 2009

TXZ082-082130-
TERRELL-
406 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL TERRELL COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EXTREME SOUTH CENTRAL
TERRELL COUNTY AT 407 PM CDT...MOVING NORTHEAST AT 15 MPH. THIS
STORM IS SOUTH OF U.S.90.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Oct 8, 4:21 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT THU OCT 8 2009

TXZ062-063-069-070-082145-
GLASSCOCK-MIDLAND-UPTON-REAGAN-
421 PM CDT THU OCT 8 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN UPTON...
NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND AND SOUTHWESTERN GLASSCOCK
COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF
MIDKIFF AT 421 PM CDT...MOVING NORTHEAST AT 30 MPH. THIS STORM MAY
MOVE INTO SOUTHERN MIDLAND COUNTY BY 500 PM.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:00 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
Oct 7, 9:24 PM CDTSevere Thunderstorm WarningMAFBrewster36 min
Oct 7, 9:46 PM CDTAreal Flood AdvisoryMAFPecos, Terrell119 min
Oct 8, 4:23 PM CDTSevere Thunderstorm WarningMAFTerrell52 min
Oct 8, 5:49 PM CDTSevere Thunderstorm WarningMAFGlasscock41 min
Oct 8, 6:12 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr
Oct 8, 6:24 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton66 min
Oct 7, 8:29 PM CDTSevere Thunderstorm WarningMAFEddy61 min
Oct 7, 9:12 PM CDTSevere Thunderstorm WarningMAFEddy63 min
Oct 7, 9:20 PM CDTAreal Flood AdvisoryMAFEddy115 min
Oct 7, 11:18 PM CDTSevere Thunderstorm WarningMAFLea57 min
Oct 8, 1:18 AM CDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.